Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Louisville, KY

April 20, 2003Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2003, 6:36 PM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 6:36 PM CDT (23:36 UTC)
Expired
Apr 20, 2003, 6:55 PM CDT
In force
19 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 41 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 20, 4:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KLMK 202336
SVRLMK
KYC027-163-202355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY   
  WESTERN HALF OF MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 755 PM EDT(655 PM CDT)

* AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROME...OR ABOUT 47 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOOLEYVILLE...UNION STAR AROUND 640 PM CDT
  RHODELIA...MAGNET AROUND 745 PM EDT
  ANDYVILLE...WOLF CREEK AROUND 750 PM EDT
  PAYNEVILLE...SIROCCO AROUND 755 PM EDT
  BATTLETOWN AROUND 800 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3789 8660 3794 8651 3803 8652 3810 8641
          3814 8630 3807 8630 3798 8607

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN APR 20 2003

.THE HERE AND NOW...
TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE
ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH
ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER
AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA
LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM
CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM
WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD
COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT
6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING
DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR
ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING
ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM
ENVIRONMENTAL SRH AOA 150.

.REST OF SHORT TERM...
PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT
OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW
800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK
LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT,
COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE
(GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER
NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG
INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS
IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB
DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN
IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH
OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS
MID-LEVEL RIDGE MOVES INTO REGION.

.EXTENDED PORTION...
RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY
STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG
SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN
VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU
NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER
DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS
THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY.
GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL
AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST
PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY
SEASONABLE AND PLEASANT TEMPS.

.LMK...NONE.

CCS/JMB
Hazardous weather outlook, Apr 20, 5:10 PM CDT, 1 hour 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A COLD FRONT WILL REACH THE OHIO RIVER SHORTLY AFTER DARK. SEVERAL
LINES OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
ABOUT MIDNIGHT. THE MAIN LINE OF THUNDERSTORMS...LOCATED JUST IN
ADVANCE OF THE COLD FRONT...WILL REACH THE OHIO RIVER AROUND 7 PM
EDT. THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE
AREA BETWEEN 7 AND 8 PM EDT...AND THE BOWLING GREEN AN LEXINGTON
AREAS BETWEEN 9 AND 11 PM EDT (8 AND 10 PM CDT).

STRONG ATMOSPHERIC INSTABILITY AND ROBUST WIND FIELDS WILL SUPPORT A
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS GREATER
THAN 60 MPH AND LARGE DAMAGING HAIL. THERE IS ALSO A THREAT OF
TORNADOES. HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO OCCUR. A
TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL KENTUCKY AND ALL OF
SOUTH CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

JMB

In the hours before

Local storm report, Apr 20, 5:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
615 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JASPER                    IN   1.00 INCH HAIL
04/20/03   DUBOIS

0550 PM    MORGANTOWN                KY   .75 INCH HAIL
04/20/03   BUTLER

0600 PM    MORGANTOWN                KY   .75 INCH HAIL
04/20/03   BUTLER

RL
Local storm report, Apr 20, 5:32 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    ROUNDHILL                 KY   1.75 INCH HAIL
04/20/03   EDMONSON

RL
Local storm report, Apr 20, 5:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
655 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    CUB RUN                   KY   .88 INCH HAIL
04/20/03   HART

RL
Local storm report, Apr 20, 6:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
722 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    TELL CITY                 IN   1.75 INCH HAIL
04/20/03   PERRY

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:15 PM CDTSevere Thunderstorm WarningLMKButler, Ohio45 min
Apr 20, 4:54 PM CDTSevere Thunderstorm WarningLMKButler21 min
Apr 20, 5:04 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson41 min
Apr 20, 5:36 PM CDTSevere Thunderstorm WarningLMKEdmonson, Hart29 min
Apr 20, 5:59 PM CDTSevere Thunderstorm WarningLMKHancock46 min
Apr 20, 6:00 PM CDTSevere Thunderstorm WarningLMKHancock45 min
Apr 20, 6:51 PM CDTSevere Thunderstorm WarningLMKHancock29 min
Apr 20, 6:59 PM CDTSevere Thunderstorm WarningLMKMeade46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.